MURAL - Maynooth University Research Archive Library



    Robust rules for industrial policy in open economies


    Leahy, Dermot (2001) Robust rules for industrial policy in open economies. Journal of International Trade and Economic Development, 10 (4). pp. 393-409. ISSN 0963-8199

    [img]
    Preview
    Download (156kB) | Preview


    Share your research

    Twitter Facebook LinkedIn GooglePlus Email more...



    Add this article to your Mendeley library


    Abstract

    The theory of strategic trade policy yields ambiguous recommendations for assistance to exporting firms in oligopolistic industries. However, some writers have suggested that investment subsidies are a more robust recommendation than export subsidies. We show that, although ambiguous in principle, the case for investment subsidies is reasonably robust in practice. Except when functional forms exhibit arbitrary nonlinearities, it holds under both Cournot and Bertrand competition, with either costreducing or market-expanding investment, and with or without spillovers. Only if firms have strong asymmetries in their investment behaviour and engage in Bertrand competition is an investment tax clearly justified.

    Item Type: Article
    Keywords: Cost-reducing investment; export subsidies; market-expanding investment; R&D subsidies; strategic industrial policy; strategic trade policy;
    Academic Unit: Faculty of Social Sciences > Economics, Finance and Accounting
    Item ID: 8469
    Identification Number: https://doi.org/10.1080/0963819011007377 8
    Depositing User: Dermot Leahy
    Date Deposited: 18 Jul 2017 12:23
    Journal or Publication Title: Journal of International Trade and Economic Development
    Publisher: Taylor & Francis
    Refereed: Yes
    URI:

    Repository Staff Only(login required)

    View Item Item control page

    Downloads

    Downloads per month over past year